Before I start, I have to add that I really thought about whether I should publish this. There is a potential gray area in the future where I may have to delete this post, but you know what they say: the internet is written in cached ink.
Still, I figured that someone will be Googling the topic and may want to know.
So here are some of of the side-effects I’ve personally experienced on Modafinil. This is especially relevant to Modafinil and side effects on females. Modafinil side effects with girls. Women Modafinil side effects. There, I should have keyworded that enough to get some attention – because when I tried to research this, I received very little results.
I’m not a medical student (like, at all. I once thought kidneys were where the stomach is. I chose media studies for a reason, guys). I don’t want you to take what I’m about to write as the end-all medical advice. For God’s sake, really research it on reputable websites, and if you’re still in doubt as to whether you should use Moda or any other “alertness pills”, then just don’t.
I chose Moda because I wanted to be able to slog through research and readings for university, and because I can come across areas of my job where it’s tedious and repetitive, but it’s got to be done. I don’t take Moda on days when I have no anvil hanging over me. I don’t take Moda and mix it with anything else (alcohol, other drugs, etc). For me, it’s strictly practical.
Personal background: I am female, Chinese, and in my 20s. I am 160cm (5’2″), weighing around 48-50kg (105-110lb). I have no mental or emotional disorder, I am able-bodied, I have no chronic diseases (like heart diseases or otherwise) that I am aware of yet.
For me, Moda kicks in roughly 20-30 minutes after I take it. I usually take a quarter of a 100mg pill early, e.g. 9am, and if I’m lagging, I take another quarter before noon. I never take it after noon. I almost never take half all at once. Sometimes, I will chase the 9am with a coffee, and usually I won’t need another. In terms of sleep, I can range anywhere from feeling ennui and drowsy at my normal sleeping time of 11pm-midnight, to feeling fully awake (but knowing I am tired) sometime at 2am. In terms of productivity, I can concentrate on work very well all the way until nearly dinner time (6-7pm), but after that it’s a sort of coasting feeling of non-productivity but also non-drowsiness.
The reason I don’t take half (50mg) all at once is because, personally, it makes me feel very sick. I get a sensitivity headache, where I’m more sensitive to light and other stimulus, and I get a wicked dry-mouth. Sometimes my heart beats too quickly for comfort as well. Taking quarter (25mg) with a coffee will give me a more manageable burst of clarity and energy.
It also makes me feel colder. I tend to keep a hot cup of water or light tea near me because I need to drink more fluids, and I need to keep warm. The hyper focus means that I will forget to get up and go get a drink of water if it’s not in front of me, and I will ignore how cold I am until I’m actually quite chilly. It almost always stops me from noticing I need to eat, so I also keep some sugary treats near me, because a med friend told me using your brain a lot can use up sugar and I definitely use my brain more on Moda. (P.S., I’m not condoning this as a task-crusher/weight-watcher double knockout. You’ll end up eating more later anyway. Sometimes you may find yourself so focused on eating that you’ll eat more than your normally would.)
My pee will smell weird a few hours after I take the Moda, and I usually use the weird smelling pee as an indicator that it’s mostly metabolized through me and I’ll be coming back down soon.
The best way to describe how it feels after you’re over your hyper focus, is feeling like you just had a big day out, walking around, working out, doing things. There’s no crash for me, and I’m not experiencing any addiction. (I used to smoke, and when I quit, I felt cravings. I don’t feel this with Moda.) YMMV, though!
Alright, stuff that will be relevant to girls: Moda and menstruating.
I couldn’t find any proper source of information on how Moda effects your menstruation, and that’s probably because every female experiences that differently, too. First and foremost, it’s been proven that Moda will inhibit your contraceptive pills. And probably other kinds of contraception, too, like Implanon. I’m not on any oral or implanted contraceptives, so I can’t speak to that, but maybe err on the side of caution for this one.
For me, Moda will make my next period heavier, and earlier. I am lucky to be quite regular (28 days give or take a day or two, with 4-5 days bleeding), and not one to be inflicted by terrible cramps the whole time. The first time I took Moda, I took a pill around 3-4 days before I am due, and the next day, to my surprise, a rather heavy period began. It lasted 2 days longer than it normally would, with the heavier days lasting 1 day longer than normal. Since I wasn’t under any other sort of dietary and lifestyle change, I attributed it to the Moda. From that point on, I began to make sure I only took Moda before my “ovulation period” (I use a period-tracker that tells me when I am ovulating, which is handy but irrelevant), and never after that ovulation period. As a result, my period stabilized again back to its normal pattern, albeit maybe a bit heavier.
Again, I’m definitely not a medical source. This is just my personal experience. If you’re on the Pill, if you have weird menstruation issues, if you are pregnant, if you have mental and emotional instabilities, if anything else that gives you pause – consult a GP (who’ll probably tell you to not), or just don’t. I add mental instabilities, because Moda makes me quite anxious about getting things done. For me, it’s in a good way: I do more and work harder. But I can imagine for anyone with anxiety, or a lower ability to cope with stress or anxiety, this could actually ruin your whole day. I also read somewhere that it messes with your dopamine. I can attest that I can feel a little dissociated and…for the lack of a better word, blue, when I am on it. Again, because I am neuro-typical (probably?) I am able to overcome or compensate for these imbalances. I won’t comment on how it will go for you, especially if you’ve a history.